Iowa, 2010Flash Flooding in Iowa, July 30, 2010
July 30, 2010 · NWS FSD · 5 events in 4 counties and zones
Thunderstorms produced heavy rain, which caused flash flooding in parts of northwest Iowa during the early morning of July 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain, which caused flash flooding in parts of northwest Iowa during the early morning of July 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 29, 8:35 PM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 29, 8:35 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT THU JUL 29 2010
.DISCUSSION...
HI TO VERY HI POPS FOR TSTMS LOOKS GOOD FOR THE REST OF TONIGHT.
CURRENT STORMS WITH VERY HEAVY RAIN SW OF HON HAVE SHOWED SOME
DECENT SHEAR BESIDES THE HEAVY RAIN BUT DOES NOT SEEM TO BE SEVERE.
THIS SHOULD BE THE TREND FOR THE REST OF TONIGHT...SEVERE THREAT
MINIMAL BUT HEAVY RAIN AND FLOODING POTENTIAL WILL BE WATCHED. AS
NIGHT GOES ON COVERAGE SHOULD BE FAIRLY HIGH OVER MOST OF FORECAST
AREA...TENDING TO THE E LATER ON. CURRENT COMPLEX SEEMS TO BE
DRAWING A BEAD ACROSS ECNTRL SD NEAR OR JUST N OF FSD INTO SWRN MN
AND PSBLY FAR NRN IA. AT LEAST THE AREA NEAR THE MO RVR THAT WAS HIT
EARLIER TDA WITH HEAVY RAIN MAY ESCAPE THE WORST FROM HERE OUT
BETWEEN CURRENT AREAS TO THE N AND IN NE. TEMPS AND WINDS NOT A BIG
PROBLEM. ACTVTY SHOULD DECREASE FROM THE W AFTER MIDNIGHT BUT MAY
LINGER TO DAYBREAK EASTERN EDGE.
&&
.AVIATION...
THUNDERSTORMS DEVELOPING AROUND/SOUTH OF KHON AT 02Z WILL MOVE
EAST-SOUTHEAST DURING THE OVERNIGHT HOURS. SOME OF THESE STORMS WILL
LIKELY FALL TO MVFR AT TIMES...WITH BRIEF IFR CONDITIONS POSSIBLE
WITH HEAVIER RAIN. SOME IFR CEILINGS WILL ALSO BE POSSIBLE TOMORROW
MORNING AS THE STORMS EXIT...WITH CIGS EXPECTED TO SLOWLY LIFT INTO
MVFR RANGE BY MIDDAY...THEN SCATTER OUT TO VFR CONDITIONS BY LATE
AFTERNOON. /JH
&&
.PREV DISCUSSION...
THE SEVERE THREAT LOOKS TO BE DWINDLING A BIT AS THE MORNING AND NOW
AFTERNOON MCS STILL ONGOING. THIS IS REALLY LEFT SOME COOL AIR
BEHIND AND SFC BASED THUNDERSTORMS LOOK PRETTY UNLIKELY. THE
EXCEPTION COULD BE NEAR 9V9 IF A LITTLE MORE RECOVERY CAN TAKE
PLACE THE LAST COUPLE OF HOURS OF THE DAY. THERE IS SOME BETTER
RECOVERY TAKING PLACE OVER WESTERN NEBRASKA...SO MAYBE LOOKING AT
THE POTENTIAL FOR DEVELOPMENT IN WESTERN AND SW PARTS OF SD. AFTER
ABOUT 2Z OR 3Z...LLJ BEGINS TO INCREASE AND FOCUS IN CENTRAL SD.
THIS SHOULD AID IN IGNITING SOME ELEVATED THUNDERSTORMS WHICH WOULD
LIKELY PROGRESS TO THE EAST AND SOUTHEAST. CAPE PROFILE IS PRETTY
SKINNY AND AROUND 1250 J/KG AND WITH ONLY ABOUT 35 KNOTS OF
EFFECTIVE 1 TO 6 KM BULK SHEAR...DO NOT EXPECT MUCH OF A SEVERE
THREAT. HOWEVER...WITH PWAT VALUES CLIMBING TO 1.50 INCHES TO 2
INCHES...HEAVY RAIN WILL AGAIN THREATEN. THE 850-750MB MOISTURE
TRANSPORT VECTORS REALLY STRENGTHEN AND FOCUS ON SE SD AND SW MN
FROM ABOUT 6Z TO 12Z WHICH SHOULD BE THE BEST THREAT FOR
THUNDERSTORMS AND HEAVY RAINFALL. TEMPERATURES WILL BE MILD WITH
LOWS MAINLY IN THE MID AND UPPER 60S. /08
SHOULD SEE THUNDERSTORM MAINLY EAST OF I-29 FRI MORNING BUT THAT IS
SOMEWHAT DEPENDENT ON EVOLUTION OF THUNDERSTORM TONIGHT. COULD SEE
LINGERING ACTIVITY INTO NW IA INTO FRI AFTERNOON BUT MOST OF THE
AREA WILL BE DRY DURING THIS TIME. A LITTLE CONCERNED ABOUT
THUNDERSTORM REDEVELOPMENT INTO CENTRAL SD LATE FRI AFTERNOON...BUT
THIS WOULD BE PREDICATED ENOUGH CLEARING THAT SFC BASED CONVECTION
CAN FORM. LEFT POPS OUT FRI EVENING THINKING THERE WILL BE ENOUGH OF
A STABLE LAYER TO PREVENT DEVELOPMENT...HOWEVER...MODELS ARE
TRENDING TO JUICER LOW LEVELS...AND THERE IS SOME UPPER LEVEL
SUPPORT WITH AN UPPER LEVEL JET STRADDLING THE FORECAST AREA.
DROPPED HIGH TEMPERATURES TOMORROW...MAINLY IN THE EAST ASSUMING
AREAS OF HEAVY RAIN TONIGHT AND MOSTLY CLOUDY SKIES FOR A GOOD
PORTION OF THE DAY.
AFTER FRI EVENING...INDICATIONS ARE FOR DRY CONDITIONS THIS WEEKEND.
WARM SRLY FLOW WILL ALLOW TEMPERATURES TO AGAIN CLIMB INTO THE 80S
EAST AND 90S WEST BEFORE THE NEXT FRONT DROPS INTO THE AREA SUN
NIGHT. CHANCE FOR THUNDERSTORM TO INCREASE AS THE FRONT APPROACHES
SUN NIGHT. MAY AGAIN BE LOOKING AT AREAS OF HEAVY RAINFALL BUT TO
FAR OUT TO SPECULATE WHERE OR IF THE HEAVY RAIN WILL FALL. AT THIS
TIME THE THREAT FOR SEVERE STORMS SUN NIGHT APPEARS MINIMAL. ACTIVE
WX PATTERN REMAINS RELENTLESS THROUGH NEXT WEEK WITH CHANCES FOR
THUNDERSTORMS EVERY DAY OR TWO. /97
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
WILLIAMS/JH
Hazardous weather outlook, Jul 29, 10:10 AM CST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT THU JUL 29 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT THU JUL 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
SLOWLY PROGRESS EAST INTO THE AFTERNOON. SOME PATCHY HEAVIER RAIN
AMOUNTS WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29...WITH A
HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE. AS THIS
ACTIVITY WEAKENS AND MOVES NORTHEAST...ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE...WITH THIS ACTIVITY POSING A
HIGHER THREAT FOR HEAVY RAIN AND SEVERE WEATHER. HAIL TO THE SIZE
OF HALF DOLLARS WILL BE THE MAIN THREAT FROM THESE STORMS AND
THEY SHOULD BE CONFINED TO AREAS MAINLY WEST OF THE JAMES RIVER.
THE HEAVY RAIN THREAT WILL BE HIGHEST MAINLY AFTER ABOUT 1000 PM
CDT AND NORTH OF INTERSTATE 90 INTO SOUTHWEST MINNESOTA.
FLOODING...
HEAVY RAINFALL LAST WEEK HAS PRODUCED AREAS OF RIVER FLOODING
ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING
CONTINUES ALONG THE JAMES RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ACROSS THE AREA
FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM REDEVELOPMENT
POSSIBLE EAST OF INTERSTATE 29 FRIDAY AFTERNOON. A FEW OF THESE
STORMS COULD BECOME SEVERE FRIDAY AFTERNOON ACROSS NORTHWEST
IOWA.
THERE WILL BE A CHANCE FOR THUNDERSTORM REDEVELOPMENT FRIDAY
AFTERNOON ACROSS NORTHWEST IOWA AHEAD OF A COLD FRONT. IF STORMS
DO DEVELOP...A FEW COULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 29, 9:54 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT THU JUL 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HEAVY RAIN 18 S WESSINGTON 44.19N 98.70W
07/29/2010 M6.00 INCH JERAULD SD EMERGENCY MNGR
&&
WILLIAMSLocal storm report, Jul 30, 12:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 AM CDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
07/30/2010 MINNEHAHA SD BROADCAST MEDIA
WIDESPREAD STREET FLOODING ON SOUTH SIDE OF CITY.
&&
CJANSENLocal storm report, Jul 30, 1:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
07/30/2010 MINNEHAHA SD BROADCAST MEDIA
WATER UP TO THE CURBS AT MINNESOTA AND 41ST STREET.
&&
JMLocal storm report, Jul 30, 1:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM HEAVY RAIN 4 WSW SIOUX FALLS 43.53N 96.80W
07/30/2010 M3.38 INCH MINNEHAHA SD TRAINED SPOTTER
MEASURED SINCE RAIN BEGAN AND STILL RAINING HEAVY.
&&
CJANSENFlash Flood, Sioux
- When
- July 30, 2:00 AM CST to 4:00 AM CST
- Where
- Sioux County, 2.57 mi NE of Middleburg to 4 mi SE of Boyden
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.150, -96.040
Heavy rainfall of up to 6 inches caused flash flooding of numerous roads, including Iowa Highway 18. Numerous homes had flooded basements and other water damage.
Flash Flood, Sioux
- When
- July 30, 3:00 AM CST to 5:00 AM CST
- Where
- Sioux County, 2.94 mi NNW of Granville to 3.45 mi S of Hospers
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.020, -95.950
Heavy rain caused flash flooding of numerous roads and basements, and of the Floyd River and nearby low areas.
Flash Flood, O'Brien
- When
- July 30, 3:15 AM CST to 4:15 AM CST
- Where
- O'Brien County, 2.45 mi SW of Philby to 2.45 mi S of Philby
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.050, -95.860
Heavy rain caused flash flooding of several roads.
Flash Flood, Ida
- When
- July 30, 4:00 AM CST to 6:00 AM CST
- Where
- Ida County, 5.34 mi SE of Holstein to 4.86 mi N of Ida Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.430, -95.470
Heavy rain caused flooding of 200th Street along a one thousand foot stretch.
Flash Flood, Cherokee
- When
- July 30, 4:00 AM CST to 6:00 AM CST
- Where
- Cherokee County, 1.71 mi NW of Cherokee to 1.71 mi W of Cherokee Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -95.570
Heavy rain caused flash flooding of several roads in the town of Cherokee.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 30, 20102 deaths · 1 event
- Flash Flooding and Flooding in Arizona, July 30 to 31, 20101 death · $620,000 · 5 events
- Heat in Arkansas, July 30 to 31, 20101 death · 30 events
- Excessive Heat in Oklahoma, July 30 to 31, 201011 injured · 5 events
- Flash Flooding and Flood in Arizona, July 30, 20105 injured · $40,000 · 8 events
- Flash Flood in South Dakota, July 30, 20102 injured · $150,000 · 1 event
- Flash Flood and Heavy Rain in Arizona, July 30 to 31, 20102 injured · $50,000 · 5 events
- Damaging Wind in Oregon, July 30, 2010$40,000 · 56 kt wind · 1 event
- Flash Flood in Arizona, July 30, 2010$40,000 · 1 event
- Damaging Winds and Heavy Rain in Colorado, July 30, 2010$30,000 · 61 kt wind · 4 events
- Flash Flood in Iowa, July 30 to 31, 2010$25,000 · 1 event
- Funnel Clouds and Heavy Rain in Iowa, July 30, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253074, 253073, 253075, 253076, 253077.